Triaminic, Theraflu Recalled After Children Accidentally Ingest Medication

(Image 1)

(ABC News) The pharmaceutical company that makes Triaminic and Theraflu recalled
2.3 million units of cold and cough syrups after four children opened
the child-resistant caps and accidentally ingested the medication
themselves.

The child-resistant caps don't work in some cases, and a child can
remove them even with the tamper-evident plastic seal still in place,
according to a statement from the U.S. Consumer Product Safety
Commission, the federal agency charged with protecting consumers
against accident-causing products. Novartis Consumer Health Inc., the
pharmaceutical company, recalled six kinds of Theraflu Warming Relief
syrups and 18 kinds of Triaminic syrups. For a full list, click here.

Of the four affected children, one needed medical attention. Eight other
children could open the caps but did not ingest the syrup, according to
the commission.

“It's really common,” said Dr. Donna Seger, the executive director of
the Tennessee Poison Center and a professor at Vanderbilt University.
“Cold and flu medicine are one of the top exposures that children have
in the U.S.”

The recalled syrups contain acetaminophen — a fever reducer that can
cause liver injury or liver failure if ingested in large amounts, said
Henry Spiller, a toxicologist and director of the Central Ohio Poison
Center. Some of the syrups also contain diphenhydramine, an
antihistamine that can cause seizures or cardiac arrhythmias after an
overdose.

How much is too much depends on the child's weight, Spiller said. “We
suggest calling us, and we'll be able to make those assessments,” he
said, adding that knowing how much was left in a bottle and how full it
was to begin with can help with that assessment.

Children under 5 years old go after these syrups because, in flavors
like cherry and grape, they taste good and are easier to take, Spiller
said. Either parents leave the bottles on the counter, or children watch
where they've been put away and search for them later.

Child-proof or child-resistant caps became the norm in 1970 with the
passage of the U.S. Poison Prevention Packaging Act, Seger said. Since
then, child poisonings have declined, but the caps aren't perfect.

“The child-resistant closure is not 'child-proof,'” Spiller said. “It's
intended to slow them down. … It doesn't mean children can't open it
given a little bit of time.”

About 40,000 U.S. children under 5 years old experienced acetaminophen poisoning in 2011, Spiller said, citing the most recent annual report from the American Association of Poison Control Centers.
Another 15,000 children younger than 5 experienced diphenhydramine
poisoning. That's excluding ibuprofen syrups and other antihistamines.

Despite how common this is, Seger said she has not heard of another recall because of ineffective child-resistant caps.

Novartis voluntarily recalled the syrups after a consumer complaint in
November prompted an internal investigation. Since the syrups were
manufactured before the end of December 2011, an estimated 97 percent of
them have already been consumed, returned or quarantined in a
warehouse, said Novartis spokeswoman Julie Masow.

“It is likely that very little product remains on shelf or in consumers' homes,” Masow said.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s